Missouri, 2005

Flash Flood in Missouri, August 26, 2005

August 26, 2005 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 26, 5:40 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 26, 5:40 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 AM CDT FRI AUG 26 2005

...FLOODING POTENTIAL INCREASING ACROSS PORTIONS OF SOUTHEAST KANSAS
AND CENTRAL MISSOURI THIS MORNING...

.UPDATE...
LARGE LINEAR COMPLEX OF THUNDERSTORMS WAS CONGEALING FROM SOUTH
CENTRAL KANSAS TO CENTRAL MISSOURI EARLY FRIDAY. SIGNIFICANT COLD
POOL HAS BEEN GENERATED FROM CONVECTION MIGRATING ACROSS KANSAS
WHICH IS INTERSECTING AN EAST TO WEST BOUNDARY STRETCHED OUT ACROSS
CENTRAL MISSOURI. INCREASING CONCERN FOR RENEWED FLOODING THIS
MORNING ACROSS PORTIONS OF SOUTHEAST KANSAS AND CENTRAL MISSOURI
FROM FORT SCOTT TO VERSAILLES WHERE HEAVY RAINFALL FELL THURSDAY.
30 TO 40 KT LOW LEVEL JET CONTINUED TO FEED THE CONVECTION BUT WAS
BEGINNING TO VEER. WHILE CONVECTION WILL TRANSLATE
EASTWARD...ACTIVITY WILL DEVELOP SOUTHWARD ALONG THE LEADING EDGE OF
THE COLD POOL. THIS COULD LEAD TO TRAINING CELLS ACROSS AREAS THAT
ALREADY SATURATED.

FOSTER

&&

.DISCUSSION...
AN INTRIGUING WEATHER SITUATION HAS SET UP THIS MORNING...WITH
NUMEROUS MESOSCALE FEATURES NEEDING TO BE CONSIDERED INTO CREATING
AN ACCURATE FORECAST THROUGH TODAY AND TONIGHT.  THIS FORECAST WAS
NOT EASY...BUT ULTIMATELY I THINK MOST LOCATIONS ACROSS EXTREME
SOUTHEAST KANSAS AND THE MISSOURI OZARKS WILL EXPERIENCE ANOTHER
ROUND OF RAINFALL WITHIN THE NEXT 24 HOURS.  ALL FORECAST ELEMENTS
THROUGH THE FIRST AND SECOND PERIODS WERE THE PRIMARY CHALLENGES
THIS MORNING.

SHORT TERM (TODAY AND TONIGHT)...
FIRST OF ALL...NONE OF THE MODELS HAVE A SNIFF ABOUT QPF AND
PRECIPITATION CHANCES TODAY AND TONIGHT...SO WE CAN PRETTY MUCH
THROW THAT OUT.  THE COMPLEX OF THUNDERSTORMS TRACKING ACROSS KANSAS
AND NEBRASKA HAS DEVELOPED FROM AN EMBEDDED 200MB SPEED MAX AND
ASSOCIATED SHORTWAVE THAT IS ROTATING AROUND A LARGE UPPER CYCLONE
OVER SOUTHERN CANADA.  MEANWHILE...ANOTHER CLUSTER OF STORMS HAS
DEVELOPED ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI...CAUSED BY
ENHANCED ISENTROPIC PRESSURE ADVECTION FROM A 35 TO 40 KNOT LOW
LEVEL JET FLOWING ACROSS CENTRAL AND EASTERN KANSAS.  TODAY AND
TONIGHTS FORECAST IS PRETTY MUCH DEPENDENT UPON HOW ALL OF THIS
CONVECTION EVOLVES THIS MORNING.

THE STORM COMPLEX OVER KANSAS CONTINUES TO PROGRESS EAST WITH A
SLIGHT COMPONENT TO THE SOUTH THIS MORNING.  OUTFLOW AND COLD POOL
EFFECTS WILL BECOME THE PRIMARY LIFTING MECHANISM TODAY FOR RAIN
ACROSS SE KANSAS AND SOUTHWESTERN QUADRANT OF MISSOURI.  ALL OTHER
INGREDIENTS SUCH AS MOISTURE AND INSTABILITY WILL BE PRESENT WITHIN
THE AIRMASS ACROSS THE REGION TODAY AND TONIGHT.  ANOTHER BOUNDARY
THAT WILL NEED TO BE MONITORED STRETCHES FROM MONETT TO CHANUTE TO
AROUND SALINA KANSAS.  A FEW SHOWERS HAVE ALREADY FIRED ALONG THIS
FEATURE...AND MAY BECOME MORE OF A FACTOR THIS AFTERNOON AS THE
ENVIRONMENT DESTABILIZES.

SEVERAL POTENTIAL HAZARDS MAY EXIST WITHIN TODAY AND TONIGHTS
ENVIRONMENT.  AREAS SOUTH OF THE PRIMARY COLD POOL WILL BECOME VERY
UNSTABLE THIS AFTERNOON WITH ML CAPES APPROACHING 3000 J/KG.
DOESNT APPEAR AS THOUGH MUCH OF A CAP WILL EXIST WHILE NORMALIZED
CAPES WITHIN THE HAIL GROWTH LAYER (-10 - -30 DEGREE C) LOOKS
SUFFICIENT FOR LARGE HAIL.  AN INVERTED V LIKE STRUCTURE SHOULD
MATERIALIZE WITHIN THE LOWER TROP...SUGGESTING THAT MICROBURSTS ARE
POSSIBLE.  AND LAST BUT CERTAINLY NOT LEAST...FLOODING AND FLASH
FLOODING IS LIKELY GIVEN EXPECTED PWAT VALUES ON THE ORDER OF 1.8
INCHES.  STORM MOTION WILL BE SLOW AND RECENT RAINFALL HAS SATURATED
SOILS IN MANY AREAS.  DETAILS WILL BE MENTIONED IN THE HWO...ALONG
WITH A FLOOD WATCH THAT WILL BE POSTED THIS MORNING FOR THE ENTIRE
CWA.

TEMPERATURES NOT ONLY TODAY...BUT FOR THE NEXT SEVERAL DAYS COULD
POSSIBLY BE COOLER THAN GUIDANCE OUTPUT GIVEN THE WET ANTECEDENT
CONDITIONS.  UPPER 80S AND LOW 90S SHOULD PAN OUT WELL FOR THIS
AFTERNOON...WITH MID 90S POSSIBLE OVER FAR SOUTHWESTERN MISSOURI
(INCLUDING JOPLIN) WHERE DRIER SOILS EXIST.

LONG TERM (SATURDAY - THURSDAY)...
THE AREA ASSUMES A POSITION UNDER NORTHWEST FLOW ALOFT...ALONG WITH
BUILDING HIGH PRESSURE AT THE SURFACE.  ULTIMATELY...MOISTURE
CONTENT WILL SIGNIFICANTLY DECREASE THIS WEEKEND AND NEXT
WEEK...PROMOTING A DRY FORECAST.  ALSO...TROPICAL STORM KATRINA IS
EXPECTED TO STRENGTHEN OVER THE GULF AND MAKE A SECOND FLORIDA
LANDFALL OVER THE PANHANDLE.  THIS WILL HELP CONFINE DEEP MOISTURE
OVER THE SOUTHEASTERN CONUS.  THEREFORE...WILL CONTINUE A DRY
FORECAST THROUGH ALL OF THE EXTENDED.

THE GFS SUPPORTS NORTHEAST FLOW ACROSS THE REGION THROUGH MUCH OF
THE WEEK.  TEMPERATURES WILL COOL TOWARD CLIMATOLOGY WITH HIGHS IN
THE MID AND UPPER 80S...WHILE LOWS COOL INTO THE LOW TO MID 60S ON A
DAILY BASIS.  THE AIR WILL FEEL MUCH MORE COMFORTABLE WITH THE
DECREASE IN HUMIDITY.

CRAMER

&&

.AVIATION...
A LARGE COMPLEX OF THUNDERSTORMS FROM SOUTH CENTRAL KANSAS INTO
CENTRAL MISSOURI WILL IMPACT THE AREA TODAY. AN OUTFLOW BOUNDARY
WILL SURGE AHEAD OF THESE STORMS AND REACH THE JOPLIN TERMINAL
AROUND 15Z AND MAY REACH SPRINGFIELD BY 17Z CAUSING WINDS TO SHIFT
TO THE NORTHWEST. IT REMAINS UNCERTAIN IF THUNDERSTORMS WILL REACH
THE JOPLIN OR SPRINGFIELD TERMINALS THIS MORNING...BUT THE POTENTIAL
FOR THUNDERSTORMS WILL INCREASE THIS AFTERNOON INTO THE EVENING. VFR
CONDITIONS WILL BE THE RULE AWAY FROM THE STORMS. LOCALIZED MVFR
CONDITIONS WILL BE POSSIBLE UNTIL 14Z IN PATCHY LIGHT FOG. ALTHOUGH
TIMING IS IN QUESTION... PILOTS SHOULD EXPECT AREAS OF MVFR
CONDITIONS THIS AFTERNOON AND EVENING IN SCATTERED THUNDERSTORMS AND
HEAVY RAIN.

FOSTER

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FOR ALL COUNTIES THROUGH 6AM SATURDAY.
.KS...FLOOD WATCH FOR ALL COUNTIES THROUGH 6AM SATURDAY.

WFO SGF
Hazardous weather outlook, Aug 26, 9:02 AM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1002 AM CDT FRI AUG 26 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1002 AM CDT FRI AUG 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

THUNDERSTORMS WITH ONE INCH HAIL...DAMAGING WINDS...AND HEAVY RAIN.

  AREAS AFFECTED AND TIMING:

ONGOING THUNDERSTORMS OVER CENTRAL MISSOURI WILL PRODUCE LOCALLY
HEAVY RAIN...IN COUNTIES ALONG AND NORTH OF A FORT SCOTT TO ROLLA
LINE. THIS WILL AGGRAVATE ALREADY EXISTING FLOODING OR HIGH WATER
AREAS. ADDITIONAL FLOODING OR SIGNIFICANT RISES ON CREEKS AND RIVERS
WILL OCCUR WITH THESE STORMS TODAY.

ADDITIONAL STORMS WILL DEVELOP ALONG AN OUTFLOW BOUNDARY MOVING
THROUGH SOUTHERN MISSOURI. SEVERE STORMS WILL BE POSSIBLE WITH THIS
OUTFLOW BOUNDARY IN COUNTIES GENERALLY ALONG AND SOUTH OF INTERSTATE
44.

FINALLY...MORE STORMS WILL DEVELOP ALONG A COLD FRONT MOVING THROUGH
THE AREA TONIGHT...WITH MORE HEAVY RAIN AND POSSIBLE SEVERE WEATHER.

  DISCUSSION:

ANOTHER IN A SERIES OF THUNDERSTORM CLUSTERS MOVED INTO PORTIONS OF
SOUTHEAST KANSAS AND CENTRAL MISSOURI EARLY THIS MORNING. THIS
LATEST STORM COMPLEX IS MOVING OVER THE SAME AREA WHERE HEAVY RAIN
FELL EARLY THURSDAY. ADDTIONAL FLOODING WILL OCCUR WHERE PERSISTENT
HEAVY RAIN OCCURS IN SOUTHEAST KANSAS AND CENTRAL MISSOURI TODAY.

AN OUTFLOW BOUNDARY MOVING INTO SOUTHERN MISSOURI WILL ENCOUNTER A
VERY MOIST AND UNSTABLE AIR MASS. SEVERE STORMS WILL BE POSSIBLE
ALONG THIS BOUNDARY TODAY. ADDITIONAL STORMS WILL DEVELOP ALONG A
COLD FRONT EXPECTED TO MOVE THROUGH THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS MAY BE ONGOING IN SOUTH CENTRAL MISSOURI
EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT OVER MUCH
OF THE OUTLOOK AREA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Aug 26, 9:24 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1024 AM CDT FRI AUG 26 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 AM     FLOOD            1 W FULTON              38.00N 94.74W
08/26/2005                   BOURBON            KS   DEPT OF HIGHWAYS

            HIGHWAY 31 WEST OF FULTON CONTINUES TO HAVE 4 TO 5 FEET
            OF WATER RUNNING OVER THE ROAD. DEPT. OF TRANSPORTATION
            INDICATES THAT THE ROAD WILL BE CLOSED FOR THE NEXT 24
            HOURS.

HATCH

The radar

The Pleasant Hill radar (KEAX), 118 km away, was scanning. The volume nearest the first event began at 15:54 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Morgan

When
August 26, 9:55 AM CST to 12:00 PM CST
Where
Morgan County, Stover
Reported by
LAW ENFORCEMENT
Coordinates
38.450, -92.983

Thunderstorms with heavy rain caused flash flooding across a section of Highway DD at the intersection of the Little Haw Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470717.